Alert archive / South Carolina / Areal Flood Advisories in 2021

Areal Flood Advisory 72, NWS Columbia, SC

August 22, 2021Lexington County, Newberry County, Richland County, South Carolina

NWS Columbia, SC issued this areal flood advisory at Aug 22, 2021, 1:32 PM EDT for Lexington County, Newberry County, Richland County, South Carolina. It was in force for 118 min.

The area

The counties it named.

The facts

Issued
Aug 22, 2021, 1:32 PM EDT (17:32 UTC)
Expired
Aug 22, 2021, 3:30 PM EDT
In force
118 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Lexington County, SC, Newberry County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 19 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
890 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this areal flood advisory went out at Aug 22, 8:08 AM EDT, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 22, 8:08 AM EDT, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
808 AM EDT Sun Aug 22 2021

.SYNOPSIS...
An upper trough over the Mid-Atlantic region will begin to lift
northeastward away from the region today but upper disturbances
rotating through the base of the trough will provide showers and
thunderstorms again today. The upper ridge over the middle of
the country will build eastward early next week bringing a
return to typical summer like conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...
A weak shortwave is moving through the lower half of the CWA
with mostly weak but widespread showers. This shortwave is
moving around the base of an upper level low located just west
of the Delmarva Peninsula. Moisture will continue to deepen
through the day with PWATs rising well over 2 inches across the
entire forecast area. Shortwave energy will slowly traverse the
forecast area through the day taking advantage of the abundant
moisture in place and diurnal heating to provide widespread
showers and thunderstorms.

Hi-res guidance in reasonable agreement with this scenario and
MOS guidance pops have also increased over the past few runs.
Severe threat again looks low today given very moist adiabatic
soundings and deep moisture in place, but heavy rain could be a
concern, especially given the amount of rain that occurred late
Saturday and early this morning across portions of the forecast
area. Again, chances of rain will likely linger into the evening
and overnight hours with the shortwave energy slow to move
through the region, so will hold on to some chance pops through
06z or so before diminishing them late tonight.

Temperatures today should be cooler than the past few days with
expected widespread cloud cover and precipitation. Expect highs
in the mid to upper 80s. Tonight, temperatures will again be
limited by cloud cover with some convective debris clouds early
and stratus likely to develop during the predawn hours.
Overnight lows expected in the lower 70s.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Behind the upper short wave, drier air is progged to shift
south into the region Monday. The NE upper low will open and
shift NE with a trailing trough axis along the east coast. Both
GFS and EC ensemble means indicate lower precipitable water (PW)
values entering the region, with generally below climatological
normal PW values for most of the FA Monday, with some moisture
increase noted Tuesday afternoon. Forecast soundings indicate
high LFC heights and convect temps, and latest guidance POPs,
including NBM, on the low side, Monday, with some increase
Tuesday.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The upper trough along the east coast is expected to weaken,
leaving a general weakness between two upper high centers, one
to our west and another to our east offshore. Latest guidance
indicates an upper low to move clockwise around the southern
periphery of the offshore high and move towards the SE coast.
Some slight difference in model solutions with this feature. 18z
EC ensemble mean takes the system into our region, while the
00Z GFS ensemble mean takes it more into FL/GA. Regardless, it
appears atmospheric moisture will be on the increase for our FA
Wednesday, and NBM POPs have responded by trending upward into
the likely range. Late in the forecast period, the feature will
move west, leaving behind some weak upper ridging, with PW
values progged near seasonal normals, providing an expectation
of typical summerlike weather with scattered mainly diurnal
showers and thunderstorms.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Widespread but weak showers have become widespread across the
area. Low clouds will linger through mid morning with VFR
returning this afternoon outside of visibility restrictions via
showers. This afternoon, during peak daytime heating, widespread
thunderstorms will pose IFR vsby and MVFR cig restrictions.
Winds light and variable through the morning then picking up to
5-10kt in the afternoon.

EXTENDED AVIATION OUTLOOK...Late night/early morning
fog/stratus restrictions possible Monday as moisture returns.
Mainly afternoon and evening convection along with associated
restrictions possible each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Aug 22, 4:20 AM EDT, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
420 AM EDT Sun Aug 22 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-230830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
420 AM EDT Sun Aug 22 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:21 AM EDTAreal Flood AdvisoryCAEBamberg, Barnwell, Orangeburg114 min
Aug 22, 11:10 AM EDTAreal Flood AdvisoryCAECalhoun, Lexington, Richland110 min
Aug 22, 12:40 PM EDTAreal Flood AdvisoryCAERichland2 hr
Aug 22, 1:27 PM EDTAreal Flood AdvisoryCAEFairfield, Kershaw2 hr
Aug 22, 1:46 PM EDTFlash Flood Warning Considerable damage threatCAELexington119 min
Aug 22, 2:18 PM EDTAreal Flood AdvisoryCAESaluda117 min
Aug 22, 2:41 PM EDTAreal Flood AdvisoryCAECalhoun, Lexington, Orangeburg, Richland3 hr
Aug 22, 3:39 PM EDTFlash Flood Warning Considerable damage threatCAEAiken, Calhoun, Lexington, Orangeburg, Richland111 min
Aug 22, 4:55 PM EDTAreal Flood AdvisoryCAEBamberg, Barnwell, Calhoun, Clarendon, Orangeburg103 min

Nearby

Areal Flood Advisories in South Carolina, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.